Arkansas, 2019

Flooding in Arkansas, May 1 to 31, 2019

May 1 to 31, 2019 · NWS LZK · 13 events in 10 counties and zones

Some rivers continued to flood from April and others began flooding in the first few days of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Some rivers continued to flood from April and others began flooding in the first few days of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Apr 30, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1242 AM CDT Wed May 1 2019

.AVIATION...

SHRA/TSRA will become more numerous overnight in response to a
stalled boundary just northwest of AR. VFR conditions will give
way to MVFR near TSRA/+RA. This convection will spread east and
south overnight affecting all terminals during this TAF cycle. In
addition to MVFR condition, rainfall may be locally heavy at
times. Gusty winds will be possible near any TS. South winds will
prevail overnight with gusts up to 20 to 25 knots. A break in
activity is expected around 18z-20z with VFR returning. VCTS
returns to all terminals after 00z.

&&

.PREV DISCUSSION...(ISSUED 640 PM CDT Tue Apr 30 2019)
AVIATION...
A stalled front will remain northwest of Arkansas tonight and
Wednesday. Most thunderstorms will be over the western half of the
state tonight and early Wednesday. Rainfall could be heavy at
times. South winds will gust to 25 to 30 mph at times. The
activity should start moving east later in the day Wednesday. MVFR
to VFR conditions are anticipated.

PREV DISCUSSION...(ISSUED 249 PM CDT Tue Apr 30 2019)
SHORT TERM...Tonight Through Thursday
The overall forecast philosophy remains fairly constant regarding
expected sensible weather during this period.

Regional radar data indicate several areas of convection currently
developing, and moving northeastward.

Activity in local CWA is currently developing in deep southerly
flow, acting on a abnormally moist atmospheric column, as indicated
by the 12z KLZK precipitable water value.

Another area of convection is developing across eastern Oklahoma, in
a region of very high surface based instability. Additional
thunderstorms are expected to develop southwestward to north Texas
this afternoon. Additional forcing is being provided by a nearly
stationary boundary, subjectively analyzed from northeast Oklahoma
to western north Texas. Mid level energy over the southern high
plains in a fast southwest flow is also aiding this development.
Latest CAM guidance continues to suggest upscale organization
overnight, with this activity accelerating eastward overnight.
Latest forecasts account for this scenario.

Continued unstable and moist conditions, along with smaller scale
convectively produced boundaries will focus additional activity
Wednesday and Wednesday night.  The stationary boundary to the west
will approach late in the period, and provided a focus for
additional development.

LONG TERM...Thursday Night Through Tuesday
Much of the long term portion of the forecast will be characterized
by above normal chances for rainfall as well as near normal
temperatures. At the start of the period, a cold front will begin to
make eastward progress away from the area. Swrly flow will remain in
place aloft with continued shortwave energy moving over the state
allowing for rain and thunderstorms to continue over the area.

Through the weekend into the early part of next week, as a large
scale H500 trough continues to rotate across central/southeast
Canada, more of a zonal flow setup will unfold locally. As another
front approaches from the north and additional pieces of shortwave
energy pass through the zonal flow, occasional rain chances will be
seen in the forecast. Little if any of the extended forecast will be
without rain across at least some portion of the state.&&

&&

.LZK Watches/Warnings/Advisories...
Flood Watch until 7 AM CDT this morning FOR Baxter-Boone-Fulton-
Izard-Johnson-Logan-Marion-Newton-Pope-Scott-Searcy-Stone-Van
Buren.

&&

Aviation...JONES
Hazardous weather outlook, Apr 30, 4:00 AM CST, 20 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Tue Apr 30 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread across northern and
western Arkansas, especially late Tuesday afternoon into the
nighttime hours.

Areas of heavy rain are expected in the north and west, with two to
four inch amounts in the forecast. Locally higher totals could occur
in places. Given this much rain, flash flooding is a concern.

Also, there is a risk of severe storms north and west of Little
Rock. Storms that become severe will have the potential of producing
damaging winds and quarter size hail or larger.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

The atmosphere will remain very unstable on Wednesday, especially
over the northwest half of Arkansas. Thunderstorms will remain
likely in this part of the state, and could bring additional severe
weather and flash flooding.

From Thursday through Saturday, the front responsible for the active
pattern will slowly wobble across the region from the northwest.
While good chances of rain will continue, high water issues and
severe storms should be more localized.

The front will exit the region by late in the weekend, with
thunderstorms becoming isolated.

.Spotter Information Statement...

Spotter activation may be needed Tuesday night through Wednesday
night.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

46/230

In the hours before

Special weather statement, Apr 30, 11:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
1259 AM CDT Wed May 1 2019

ARZ037-038-041-010645-
Scott AR-Yell AR-Montgomery AR-
1259 AM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...SOUTHWESTERN YELL
AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL 145 AM CDT...

At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Stonehouse Recreation Area to
near Cardiff to 10 miles west of Gravelly to 12 miles southeast of
Waldron. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gravelly...                       Fourche Valley...
Muddy Creek WMA...                Union Hill...
Wing...                           Chula...
Olio...                           Cedar Creek...
Waltreak...                       Fannie...
Bluffton...                       Rover...
Nola...                           Harvey...
Onyx...                           Fourche Mountain Recreation Are...
Parks...                          Briggsville...
Blue Ball...                      Story...

A Tornado Watch remains in effect until 500 AM CDT for western and
central Arkansas.

LAT...LON 3492 9391 3502 9388 3502 9371 3497 9328
      3489 9328 3487 9331 3486 9331 3486 9329
      3481 9332 3477 9335 3477 9339 3473 9339
      3466 9346 3476 9402
TIME...MOT...LOC 0558Z 272DEG 36KT 3500 9382 3493 9383 3486 9387 3479
9393

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Ouachita

When
May 1, 12:00 AM CST to 9:00 PM CST
Where
Ouachita County, 1.34 mi N of Camden to 1.85 mi SSE of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.599, -92.828

Flooding continued from April into the first of May on the Ouachita River at Camden.

Flood, Lawrence

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lawrence County, 0.31 mi NNE of Black Rock to 0.44 mi SSW of Black Rock
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.104, -91.098

Heavy rain in April brought flooding to the Black River at Black Rock which continued through all of May.

Flood, Randolph

When
May 1, 12:00 AM CST to 10:22 PM CST
Where
Randolph County, 0.2 mi SSW of Pocahontas to 0.27 mi SSW of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.257, -90.971

Heavy rain in April brought flooding to the Black River at Pocohontas that continued into May 1, 2019.

Flood, Woodruff

When
May 1, 12:00 AM CST to May 27, 8:30 AM CST
Where
Woodruff County, 0.71 mi WSW of Riverside to 0.34 mi NW of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.275, -91.241

Flooding continued from April and through most of May on the Cache River at Patterson.

Flood, Woodruff

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodruff County, 2.87 mi WNW of Augusta to 1.84 mi W of Ruffwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.296, -91.417

Flooding continued from April and through all of May on the White River at Augusta.

Flood, Monroe

When
May 1, 12:00 AM CST to May 30, 11:59 PM CST
Where
Monroe County, 2.54 mi NW of Clarendon to 1.81 mi WSW of Clarendon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.704, -91.334

Flooding continued from April and continued through all of May on the White River at Clarendon.

Flood, Perry

When
May 2, 1:10 AM CST to May 6, 10:45 PM CST
Where
Perry County, 2.13 mi SW of Houston to 1.39 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.013, -92.731

Heavy rain brought flooding to the Fourche LaFave River at Houston on 5/2/19.

Flood, Yell

When
May 2, 6:00 AM CST to May 4, 11:15 AM CST
Where
Yell County, 1.38 mi WNW of Danville to 1.13 mi W of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.059, -93.402

Heavy rain brought flooding to the Petit Jean River at Danville on 5/2/19.

Flood, Randolph

When
May 2, 11:15 AM CST to May 19, 5:30 PM CST
Where
Randolph County, 0.15 mi NNE of Pocahontas to 0.43 mi SSW of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.262, -90.969

Heavy rain brought additional flooding to the Black River at Pocohontas on 5/2/19.

Flood, White

When
May 2, 5:15 PM CST to May 26, 12:30 AM CST
Where
White County, 1.39 mi ESE of Watkins to 2.34 mi SW of Georgetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.143, -91.457

Flooding began in early May and continued through much of May on the White River at Georgetown.

Flood, Clark

When
May 3, 12:00 AM CST to 10:06 AM CST
Where
Clark County, 1.59 mi N of Arkadelphia to 2.6 mi SE of Arkadelphia Muni Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.143, -93.067

Short term flooding was noted on the Ouachita River at Arkadelphia on 5/3/19.

Flood, Ouachita

When
May 3, 6:55 PM CST to May 27, 8:22 AM CST
Where
Ouachita County, 1.31 mi NNW of Camden to 1.74 mi SSW of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.598, -92.837

Flooding on the Ouachita at Camden returned on 5/3/19 with additional rainfall.

Flood, Prairie

When
May 4, 12:00 PM CST to May 26, 1:40 PM CST
Where
Prairie County, 1.89 mi N of Des Arc to 2.27 mi SSE of Des Arc
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.997, -91.506

Flooding began in early May and continued through much of May on the White River at Des Arc.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831129, 831135, 831139, 831673, 831676, 831680, 831131, 831132, 831144, 831678, 829363, 831130, 831679.